Fast weight gain on t3 only! Not enough or too ... - Thyroid UK

Thyroid UK
109,119 members126,739 posts

Fast weight gain on t3 only! Not enough or too much?

Jjgregory
Jjgregory

Im in week 6 of t3 only treatment and still working to find my optimal dose. I started at around 15 mcg a day and am now up to 80 mcg a day. I use ct3 method so 15mcg at 530am then 15 to 20 mcg around 9, another 15mcg 1pm, 4 or 5pm, and then 8pm. The more i take the more like my old self i feel. I had hashis for 8 years and just this past year was able to get my antibodies down to single digits. However, on this t3 only ive had pretty big jump in weight gain--9 pounds in 5 weeks. I do not have the hyper symptoms of being on 'too much' such as loose bm or racing heart. If anything im a little opposite..im sometimes still sluggish and sometimes gasping for breath as a t3 dose wears off.

At my best weight and best feeling i was taking 175 mcg of synthroyd but i crashed after about 8 months and was then told i was on too much.

My t4 only med before starting t3 only was pure liquid t4 at 112 mcg but still i was w hypo symptoms and could not lose the extra puff of 10 pounds i shouldnt be carrying.

My question is has anyone else seen a spike in weight gain as they switched over to t3 only? If so were you able to resolve it with increase in t3? How long did that take? My guess is that as my body flushes the half life of the t4 only treatment and my high reverse t3 im now not on enough t3 to adequatly replace the conversion that was occuring from my 112 mcg t4 into t3. Alot of times people are going on t3 because they feel they arent converting from t4 to t3 but if they were converting ok then that 112 mcg t4 dose would have given me more t3 than the 80 mcg im doing currently yeah? Am i just fishing for reasons to keep hiking my t3--probably! But with a still sometimes sluggish bowel and a 9 pound weight gain i feel like my body is telling me: hey we like this direct t3 to the cells thing but its not enough for me to run on.

I want to be running optimally so im not winded between doses and my metabolism kicks in properly. Tia for any and all feedback.

6 Replies
oldestnewest

I should think all your T4 has gone, now, after six weeks.

You do realise that you still have Hashi's, even with lower antibodies, don't you? The antibodies are not the disease, so even getting rid of them completely would not get rid of the Hashi's.

T3 doses do not 'wear off'. It's not like aspirin. It stays in the blood for about 24 hours, but stays in the cells for 2 or 3 days. But, the CT3 method doesn't suit everyone. Some people need to take their T3 all in one dose, to flood the receptors - especially if you have some kind of resistance, which it seems possible you do have.

At my best weight and best feeling i was taking 175 mcg of synthroyd but i crashed after about 8 months and was then told i was on too much.

What do you mean by 'crashed'? And on what basis was it decided you were taking too much? Did you have your FT3 tested? If not, no-one can know if you're taking too much. Have you had your FT3 tested since you started T3 only?

Jjgregory
Jjgregory
in reply to greygoose

Thanks gg. Both my blood tests, 20 pound gain and inability to function or get out of bed is the crash i refer to. At the time, I only had a regular MD dosing me. In retrospect, I wasn't knowledgeable to know my numbers in know I was working with someone who was and as knowledgeable as they needed to be on my thyroid. This doctor kept raising my dosage of sent royd up up up up up. Once I began going to the groups and posting my test results, all of the feedback indicated I was on too much synthroyd. A new doctor, and in addition and endocrinologist, and then another intricate knowledge is because I didn't like with the 1st one said also said I had been overmedicated for about 2 years. From there I switched to thyrogold then ndts trying each one for months or a year And continuing to have symptoms with all. Tirosint was the best one for me but my rt3 kept creeping up. I switched to t3 only w my thyroid specialist mds blessing. I notice marked positives on ct3 dosing as well as dividing doses over the day as opposed to one high dose. I'm just trying to figure out if the rapid weight gain that correlates with T3 only treatment is pointing to needing more.

I know that this kind of rapid weight gain can also happen with being overmedicated and I experienced it personally when I was on too much synthroid and my body just ballooned up..However, I also felt pretty badd during that time while I was on that medication which correlated with being on too much as well as the weight gain. Now, on my T3 only I feel actually better than I have in years but obviously 9 pounds in 5 weeks is a lot of weight I'm keen to figure it out because I certainly don't want it to keep increasing. Thank you for the time in all your posts I read them regularly

greygoose
greygoose
in reply to Jjgregory

Well, it's very difficult to make any comments without seeing the blood test results. But, you do know that that weight gain is not fat, don't you? You can't put on 9 pounds of fat in 5 weeks. It's water - probably mucin - which should go when you are optimally dosed. So, I would get my FT3 tested, if I were you, to give you more of a clue. You can't always go by symptoms alone.

Dosing so often, do you manage to always take your T3 on an empty stomach, and leave two hours after eating, and one hour before eating; and manage to fit in any other medications and supplements around your T3, leaving the appropriate gaps?

Jjgregory
Jjgregory
in reply to greygoose

Thanks. Yes ive got a full panel to do. Paul told me to let 18 hours go by from last dose of t3 before testing. I havent been ready to give my t3 up that long just now as i got to 80 mcg recently and it seems to be the best so far. Ill pay more attention to taking t3 on empty stomach. I do get my supps in between t3 doses. Thanks again. Keeping fingers crossed its what youre calling retention. Ill pop back with labs when i get them.

greygoose
greygoose
in reply to Jjgregory

What supplements are you taking?

LAHs
LAHs
in reply to Jjgregory

I agree with GG 100% that rapid weight gain is water - probably mucin. Rapid weight gain due to water is very dangerous, tell your doc, it could be accumulating around your heart and/or lungs.

You may also like...